Kentucky, 2009

Flood in Kentucky, May 7 to 25, 2009

May 7 to 25, 2009 · NWS PAH · 1 event in 1 county or zone

Several rounds of heavy rain over much of the Mississippi River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of heavy rain over much of the Mississippi River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April. Several of these events produced very heavy rainfall. Rainfall was one to two inches above normal in most spots for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 1:46 PM CST, 8 hours 14 minutes earlier.

Area forecast discussion, May 7, 1:46 PM CST, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT THU MAY 7 2009

.DISCUSSION / TONIGHT THROUGH SUNDAY...
LATEST SURFACE ANALYSIS SHOWS WEAK SURFACE BOUNDARY STALLED OVER
THE FA. THE BOUNDARY WAS MAINLY EVIDENT VIA PRESSURE GRADIENT AND
STREAMLINE WINDS. VIS SAT LOOP DEPICTS AREA OF CLOUDS ASSOCIATED
WITH A WEAK VORT MAX ABOUT TO EXIT TO THE EAST OF THE AREA. THIS
WAS ALSO SUPPORTED WELL WITH THE REGIONAL RADAR LOOP.

SLIGHT PLACEMENT AND QPF DISCREPANCIES AMONG THE 12Z THU MODEL RUNS
AND THE 00Z THU ECMWF RUN INCLUDED. OPTED TO GO WITH A HYBRID QPF
BETWEEN THE 12Z GFS...00Z THU ECMWF...HPCQPF...AND COLLABORATION. AT
THIS POINT AM EXPECTING AN MCS TO DEVELOP OVER SW MO OVERNIGHT AND
MAKE ITS WAY INTO PAH FA AROUND SUNRISE AND RESULT IN ONE TO TWO
INCHES OVER MOST OF THE FA FRIDAY. WITH SOME LINGERING QPF INTO THE
EVENING HOURS. CURRENTLY CONSIDERING A FLASH FLOOD WATCH. WILL WAIT
FOR THE 12Z ECMWF AND POSSIBLY THE 18Z MODEL RUNS WHICH WILL BE MORE
FOR THE EVENING SHIFT. HOWEVER WILL MONITOR AND MAKE CALL CLOSER TO
PRESS TIME.

AS FOR TEMPS AND WINDS NOT MANY CHANGES JUST MINOR TWEAKS FOR MAINLY
COLLABORATION PURPOSES.

DISCUSSION / SUNDAY NIGHT THROUGH THURSDAY...
NOT MUCH REST FOR THE WEARY IN THE EXTENDED PERIODS. RW/TRW MAY
LINGER INTO SUNDAY NIGHT AS RIPPLES OF UPPER LEVEL ENERGY TAP INTO
DECENT POST FRONTAL MOISTURE. HIGH PRESSURE OVERSPREADING THE
REGION SHOULD KEEP THE REGION DRY MONDAY AND MONDAY NIGHT.

ON TUESDAY AFTERNOON MODELS PUSH PRECIP CHANCES INTO OUR FAR
WESTERN COUNTIES AS THE NEXT STORM SYSTEM BEGINS TO MOVE OUT OF
THE CENTRAL PLAINS. TUESDAY NIGHT PRECIP (SCHC/CHC POPS) WILL BE
POSSIBLE ACROSS ALL OF THE CWA...BUT WITH THE FRINGES OF AN UPPER
LEVEL RIDGE PUSHING NORTHWARD INTO THE REGION...THE BETTER CHANCES
SHOULD BE ACROSS THE NORTHERN HALF OF THE CWA.

ON WEDNESDAY THE UPPER RIDGE GET SUPPRESSED SOMEWHAT AS THE SYSTEM
APPROACHES...WHICH SHOULD ALLOW FOR SLIGHTLY BETTER CHANCES FOR
PRECIP. FLOW ALOFT REMAINS NEARLY PARALLEL TO THE FRONT SO THIS
SYSTEM WILL ALSO BE VERY SLOW MOVING. PRECIP CHANCES INCREASE
WEDNESDAY NIGHT INTO THURSDAY AS THE SYSTEM SLOWLY DRAGS ACROSS
THE REGION.

&&

.AVIATION...
IFR CIGS AND VSBY WERE LIFTING AT KEVV AND KOWB. EXPECT VFR CIGS AND
VSBY TO PERSIST WITH THE EXCEPTION OF POSSIBLE TSRA NEAR KEVV AND
KOWB THIS AFTN. BRING IN LOW DECK OVNGT BUT KEEP IT MAINLY VFR AGAIN
WITH THE EXCEPTION OF TSRA/SHRA AFTER MIDNIGHT. BROUGHT IN
PREDOMINANT TSRA AFTER 12Z ALL SITES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

KH/JAP
Hazardous weather outlook, May 7, 2:23 PM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU MAY 7 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-082030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO THE
EARLY EVENING HOURS. LATE TONIGHT A COMPLEX OF THUNDERSTORMS IS
EXPECTED TO PUSH EASTWARD INTO PARTS OF SOUTHEAST MISSOURI...WITH
THE POTENTIAL FOR DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY A COMPLEX OF THUNDERSTORMS IS EXPECTED TO PUSH EASTWARD
ACROSS MUCH OF THE AREA...WITH THE POTENTIAL FOR DAMAGING WIND
GUSTS AND WIDESPREAD HEAVY RAINFALL. WITH THE EXCEPTION OF
SATURDAY NIGHT...MONDAY...AND MONDAY NIGHT...THUNDERSTORMS ARE
POSSIBLE EACH DAY AS TWO SLOW MOVING FRONTAL SYSTEMS AFFECT THE REGION.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT INTO FRIDAY.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fulton

When
May 7, 10:00 PM CST to May 25, 2:00 AM CST
Where
Fulton County, 3.32 mi WNW of Tyler to 3.38 mi WNW of Tyler
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
36.517, -89.406

Minor flooding of the Mississippi River occurred for most of the month of May. At the New Madrid, Missouri gage, where flood stage is 34 feet, the river crested at 39.11 feet on the 15th. Agricultural bottomland and low-lying areas were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166077.